EconPapers    
Economics at your fingertips  
 

Numerical Modeling of Tsunami Waves Interaction with Porous and Impermeable Vertical Barriers

Manuel del Jesus, Javier L. Lara and Inigo J. Losada

Journal of Applied Mathematics, 2012, vol. 2012, issue 1

Abstract: Tsunami wave interaction with coastal regions is responsible for very important human and economic losses. In order to properly design coastal defenses against these natural catastrophes, new numerical models need to be developed that complement existing laboratory measurements and field data. The use of numerical models based on the Navier‐Stokes equations appears as a reasonable approach due to their ability to evaluate complex flow patterns around coastal structures without the inherent limitations of the classical depth‐averaged models. In the present study, a Navier‐Stokes‐based model, IH‐3VOF, is applied to study the interaction of tsunami waves with porous and impermeable structures. IH‐3VOF is able to simulate wave flow within the porous structures by means of the volume‐averaged Reynolds‐averaged Navier‐Stokes (VARANS) equations. The equations solved by the model and their numerical implementation are presented here. A numerical analysis of the interaction of a tsunami wave with both an impermeable and porous vertical breakwater is carried out. The wave‐induced three‐dimensional wave pattern is analysed from the simulations. The role paid by the porous media is also investigated. Finally, flow around the breakwater is analyzed identifying different flow behaviors in the vicinity of the breakwater and in the far field of the structure.

Date: 2012
References: Add references at CitEc
Citations:

Downloads: (external link)
https://doi.org/10.1155/2012/263839

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:jnljam:v:2012:y:2012:i:1:n:263839

Access Statistics for this article

More articles in Journal of Applied Mathematics from John Wiley & Sons
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-22
Handle: RePEc:wly:jnljam:v:2012:y:2012:i:1:n:263839